Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 209, NWS Topeka, KS

September 28, 1998Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 28, 1998, 1:33 AM CDT for Pottawatomie County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 28, 1998, 1:33 AM CDT (06:33 UTC)
Expired
Sep 28, 1998, 2:20 AM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Pottawatomie County, KS

What was reported inside it

TimeReportWhereRemark
Sep 28, 1:45 AM CDTHail 1.75Westmoreland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS1 KTOP 280634 RRA
SVRTOP
KSC149-280720-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
133 AM CDT MON SEP 28 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS

* UNTIL 220 AM CDT

* AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHEAST OF MANHATTAN OR JUST WEST OF
  BLAINE...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  FOSTORIA
  WESTMORELAND
  FLUSH

LARGE HAIL IS LIKELY WITH THIS STORM


DAMAGING WINDS AND LARGE HAIL ARE LIKELY.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BARLOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:55 PM CDT, 10 hours 38 minutes earlier.

Area forecast discussion, Sep 27, 2:55 PM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT SUN SEP 27 1998

...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES...

WSR-88D LOOPS SHOW CURRENT CONVECTION ALONG THE NEBRASKA BORDER
WEAKENING AND SHIFTING NORTHEAST.  CONVECTION HAD BEEN FIRING IN A
ELEVATED CONVERGENCE ZONE NORTH OF THE FRONT.  CAPES RUNNING OVER
3000 J/KG SOUTH OF THE FRONT...BUT AIRMASS REMAINS CAPPED.  BEST
CHANCE FOR PRECIPITATION SHOULD BE NORTH OF THE FRONT...IN THE
ELEVATED CONVERGENCE/WARM AIR ADVECTION ZONE.  WILL ADD CHANCE POPS
TO AREAS NORTH OF INTERSTATE 70 FOR TONIGHT.

AFTER TONIGHT...ETA/NGM/AVN KEEP FRONTAL BOUNDARY IN THE AREA WITH
70F DEWPOINTS POOLED ALONG THE FRONT.  MODELS SHOW A DECENT WAVE
ROLLING THROUGH TUESDAY NIGHT INTO WEDNESDAY.  COMBINATION OF THE
SHORT WAVE...FRONTAL CONVERGENCE AND INSTABILITY SHOULD CAUSE
CONVECTION TO BREAK OUT OF OVER NORTH CENTRAL KANSAS MONDAY
AFTERNOON.  HPC AND SPC SUGGEST THIS ACTIVITY COULD MERGE INTO AN
MCS OVER NORTHEAST KANSAS MONDAY NIGHT.  THIS MCS WOULD LIKELY LAY
BOUNDARIES WHICH COULD FOCUS CONVECTION ON TUESDAY.

MORE HEAVY RAINS LOOK POSSIBLE MONDAY NIGHT INTO TUESDAY.  LATER
SHIFTS WILL NEED TO MONITORL FLOOD/FLASH FLOOD THREAT.

WITH HIGH DEW POINTS...NGM/FWC GUIDANCE LOOKS BETTER THAN COOLER
AVN/FAN GUIDANCE.

.TOP...NONE.

58

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.